IADVL
Indexed with PubMed and Science Citation Index (E) 
 
Users online: 2775 
     Home | Feedback | Login 
About Current Issue Archive Ahead of print Search Instructions Online Submission Subscribe What's New Contact  
  Navigate here 
  Search
 
   Next article
   Previous article 
   Table of Contents
  
 Resource links
   Similar in PUBMED
    Search Pubmed for
    Search in Google Scholar for
   Article in PDF (86 KB)
   Citation Manager
   Access Statistics
   Reader Comments
   Email Alert *
   Add to My List *
* Registration required (free)  

 
  In this article
   References

 Article Access Statistics
    Viewed5533    
    Printed86    
    Emailed1    
    PDF Downloaded212    
    Comments [Add]    
    Cited by others 11    

Recommend this journal

 


 
LETTER TO EDITOR
Year : 2006  |  Volume : 72  |  Issue : 5  |  Page : 391

Oral fixed drug eruption due to fluconazole


1 Department of Dermatology, Venereology and Leprology, MM Institute of Medical Sciences and Research, Mullana, Ambala, India
2 Department of Medicine, MM Institute of Medical Sciences and Research, Mullana, Ambala, India
3 Department of Periodontics, DAV Dental college, Yamunanagar, India

Correspondence Address:
Sanjeev Gupta
B-2, Near Shiv Mandir, MM Medical and Dental College Residential Campus, Mullana, Dist. Ambala, Haryana,
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0378-6323.27767

Rights and Permissions



How to cite this article:
Mahendra A, Gupta S, Gupta S, Sood S, Kumar P. Oral fixed drug eruption due to fluconazole. Indian J Dermatol Venereol Leprol 2006;72:391

How to cite this URL:
Mahendra A, Gupta S, Gupta S, Sood S, Kumar P. Oral fixed drug eruption due to fluconazole. Indian J Dermatol Venereol Leprol [serial online] 2006 [cited 2019 Oct 19];72:391. Available from: http://www.ijdvl.com/text.asp?2006/72/5/391/27767


Sir,

Fixed drug eruption (FDE) is a distinctive variant of drug eruption with characteristic recurrence at the same site of skin or mucous membranes. We report a case of oral FDE caused by fluconazole - a triazole antifungal agent.

A 19-year-old boy presented to us following development of erosion over the hard palate since the last two days. The patient had been prescribed oral fluconazole 150 mg weekly along with topical terbinafine cream for extensive tinea corporis and cruris. He developed redness and swelling over the palate 7-8h after taking first dose of fluconazole. The lesion was mildly painful and there was excessive salivation. The lesion gradually progressed to form superficial erosion.

On examination, there was a circumscribed erosion of size 5 x 3 cm situated over the left side of the hard palate. There were no other lesions on the body. On further enquiry, the patient recalled history of a similar episode about a year ago when he had taken fluconazole for tinea cruris. The erosion had developed one day after taking fluconazole and was of much smaller size. The patient had stopped oral medication by himself but continued with topical terbinafine cream. The oral lesion had healed by itself without any medication that time. Provisional diagnosis of oral FDE due to fluconazole was made. Oral hygiene was maintained by 10 ml of 0.12% Chlorhexidine mouth rinse twice daily along with warm saline rinses. The patient was prescribed oral cetirizine 10 mg OD along with topical triamcinolone in Orabase. The tinea infection was treated with systemic and topical terbinafine. The patient was strictly advised against taking further doses of fluconazole. The erosion healed in about 15 days.

Four weeks after the oral lesion had healed oral provocation was done using 50 mg of fluconazole. The lesion reappeared in about three hours and diagnosis of FDE due to fluconazole was confirmed.

Commonly observed adverse effects due to fluconazole include nausea, vomiting and elevated liver enzymes. Hypersensitivity reactions include anaphylactic reactions, angioedema and facial edema, pruritus, urticaria, erythematous or maculopapular rash and exfoliative skin reactions including Stevens Johnson syndrome and toxic epidermal necrolysis.

Cotrimoxazole, oxyphenbutazone and tetracycline are the most common causes of FDE of oral mucous membrane.š To the best of our knowledge, only three cases of FDE caused by fluconazole have been reported. Only in the case reported by Heikkila et al . there were painful blisters in the mouth along with other lesions on the body.[2] In the cases reported by Morgan and Carmichael[3] as well as by Ghislain and Ghislain[4] lesions of FDE were observed only over the skin surface. Our case is unique as the patient had only palatal erosions without any other lesions on the body.

 
  References Top

1.Jain VK, Dixit VB, Archana. Fixed drug eruption of the oral mucous membrane. Ann Dent 1991;50:9-11.  Back to cited text no. 1  [PUBMED]  
2.Heikkila H, Timonen K, Stubb S. Fixed drug eruption due to Fluconazole. J Am Acad Dermatol 2000;42:883-4.  Back to cited text no. 2  [PUBMED]  
3.Morgan JM, Carmichael AJ. Fixed drug eruption with fluconazole. BMJ 1994;308:454.  Back to cited text no. 3  [PUBMED]  
4.Ghislain PD, Ghislain E. Fixed drug eruption due to fluconazole: A third case. J Am Acad Dermatol 2002;46:467.  Back to cited text no. 4    



This article has been cited by
1 Adverse drug events in the oral cavity
Anna D. Yuan,Sook-Bin Woo
Oral Surgery, Oral Medicine, Oral Pathology and Oral Radiology. 2014;
[Pubmed] | [DOI]
2 Fixed Drug Eruption Caused by Fluconazole: A Case Report and Mini-Review of the Literature
Noriaki Nakai,Norito Katoh
Allergology International. 2013; 62(1): 139
[Pubmed] | [DOI]
3 Oral mucosal fixed drug eruption: Characteristics and differential diagnosis
Esen Özkaya
Journal of the American Academy of Dermatology. 2013; 69(2): e51
[Pubmed] | [DOI]
4 Toxidermies
T. Duong,L. Valeyrie-Allanore
EMC - Traité de médecine AKOS. 2010; 5(2): 1
[Pubmed] | [DOI]
5 Fluconazole-associated Stevens-Johnson syndrome
Thiyanaratnam, J., Cohen, P.R., Powell, S.
Journal of Drugs in Dermatology. 2010; 9(10): 1272-1275
[Pubmed]
6 Cutaneous fixed drug eruption to fluconazole
Walling, H.W., Swick, B.L.
Journal of Drugs in Dermatology. 2010; 9(8): 1025-1028
[Pubmed]
7 Toxidermias
T. Duong,L. Valeyrie-Allanore
EMC - Tratado de Medicina. 2010; 14(3): 1
[Pubmed] | [DOI]
8 Fixed drug eruption resulting from fluconazole use: A case report
Tavallaee, M., Rad, M.M.
Journal of Medical Case Reports. 2009; 3
[Pubmed]
9 Antifungal drugs
Aronson, J.K.
Side Effects of Drugs Annual. 2009; 31: 457-467
[Pubmed]
10 Multifocal bullous fixed drug eruption due to fluconazole
Nath, A., Adityan, B., Thappa, D.
Indian Journal of Dermatology. 2008; 53(3): 156-157
[Pubmed]
11 Fixed drug eruption due to cross reaction between two azoles used for different indications [12]
Bansal, A., Kumari, R., Ramam, M.
Indian Journal of Dermatology, Venereology and Leprology. 2008; 74(1): 81
[Pubmed]



 

Top
Print this article  Email this article
Previous article Next article

    

Online since 15th March '04
Published by Wolters Kluwer - Medknow